Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Concussions and Loss of Consciousness Raise Risk of Alzheimer's Disease

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (25 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

People who have had concussions, especially if there is a momentary loss of consciousness, seem more likely to have plaque buildup in their brains. This marker for Alzheimer's disease was more pronounced among older people who had experienced head trauma and were having difficulties with memory.

Researchers at the Mayo Clinic recruited nearly 600 senior citizens over the age of 70. Three fourths had no memory or thinking problems. Among those who were having mild cognitive impairment, a history of concussion was associated with more beta-amyloid plaque visible on brain scans.

[Neurology, online, Dec. 26, 2013]

Dr. Murali Doraiswamy, an expert on Alzheimer's disease and professor of psychiatry at Duke University Medical School, discussed the risk factors for Alzheimer's with us. He covered brain injuries as well as infections and medications. He also described an anti-Alzheimer's diet full of compounds from coconut, curry, red wine and chocolate.

 

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (25 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Is it possible the concussion occurred in some because of brain damage already in place before hand? It might make someone less able to walk, etc.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.